Pennsylvania, 2005Flood in Pennsylvania, January 14, 2005
January 14, 2005 · NWS BGM · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 14, 3:25 AM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 14, 3:25 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 AM EST FRI JAN 14 2005
.SHORT TERM (TONIGHT-SATURDAY)...
ARCTIC TROF ROTATES OUT OF CANADA AND DIVES ACROSS NY TODAY DRIVEN
BY STRONG UL FLOW. THIS IS FIRST SUCH TROF IN LAST FEW WEEKS AND
MARKS A SUDDEN RETURN TO WINTER. ALL MODELS SEEM TO BE INDICATED A
POSITIVE PNA PATTERN FOR NEXT SEVERAL DAYS.
STRONG COLD FRONT PUSHING THROUGH EASTERN FA ATTM WITH ANAFRONTAL
CHARACTERISTIC PRECIPITATION PATTERN AS FORECAST. WESTERN FA RAPIDLY
CHANGING OVER TO SNOW SHOWERS AND BL TEMPS PLUMMET.
THE GOOD NEWS ON THE HYDRO AND SNOW ACCUM FRONT IS THE PRECIP HAS
BEEN COMING IN BELOW PLAN. RADAR ESTIMATES HAVE BEEN OVERDONE TOO
GIVEN ENHANCED RETURNS AS FREEZING LAYER LOWERS TO WEST. ACTUAL
PRECIP MEASUREMENTS SHOW BETWEEN 0.25 AND 0.50 INCHES SO FAR.
BELIEVE MAJORITY OF PROBLEMS WILL BE WITH LARGER STEM RIVERS AS
COMBINATION OF SNOW MELT AND RAINFALL RUNOFF SLOWLY MAKES ITS WAY
INTO WATER SHEDS.
MAX TEMPS FOR PERIOD 1 WILL NO DOUBT BE AT THE ONSET THIS MORNING.
ARCTIC PUSH PICKS UP STEAM TODAY WITH 850 MB TEMPS DROPPING TO -12C
BY EVENING. SO TEMPS SHOULD FALL THROUGH THE DAY. THERE IS A LITTLE
BIT OF LAKE INDUCED INSTABILITY AND FLOW WILL BE NORTHWESTERLY FOR A
GOOD DEAL OF TIME THIS AFTERNOON. THEREFORE HAVE ADDED A LIGHT SCT
LES FORECAST TO THE GRIDS.
DECIDED TO BRING PARTLY SUNNY SKIES INTO REGION BY THE AFTERNOON.
THERE IS APPRECIABLE CLEARING FROM MI WESTWARD...AND MODELS SUGGEST
A LOT OF DRYING WILL REACH OUR REGION. HOWEVER BELIEVE ANTECEDENT
MOISTURE FROM RAIN AND SNOW MELT WILL KEEP A GOOD DEAL OF CLOUD
COVER OVER REGION UNTIL AT LEAST THE AFTERNOON HOURS.
TONIGHT ATMOSPHERE WILL HAVE DRIED APPRECIABLY AS HIGH FROM MIDWEST
CONTINUES TO MOVE THROUGH EASTERN US. HOWEVER SHEAR TIGHTENS UP IN
THE LOWER 200 MB AND WESTERLY FLOW DEVELOPS A BAND NORTH OF FA.
BELIEVE SOUTHERN PORTION OF THIS BAND WILL RIDE OVER NORTHERN ONEIDA
COUNTY SO HAVE GONE LIKELY IN THIS REGION. HAVE REMAINED
CONSERVATIVE WITH ACCUMS AROUND AN INCH DUE TO UNCERTAINTY OF BAND
LOCATION AND LOW SYNOPTIC RH/S.
WE CONTINUE THIS BAND FOR THE EARLY MORNING HOURS SATURDAY...THEN
THE FLOW SWINGS MORE TO THE SOUTHWEST. THIS GETS LAKE ERIE INVOLVED
SO HAVE ADDED A 30 POP FOR LIGHT LES OVER WESTERN FA. GIVEN MODEST
INSTABILITY AND CONTINUED LOW RH VALUES THINK THESE SNOW SHOWERS
WILL BE FIZZLING OUT AS THEY REACH OUR WESTERN COUNTIES. DJP
&&
.LONG TERM...
LONG RANGE GUIDANCE HAS TRENDED COLDER AND HAVE LEANED THAT WAY FOR
DAY 3-7 TEMPS. OTHERWISE FAIRLY NON-DESCRIPT PATTERN WITH NOT MUCH
GOING ON SYNOPTICALLY. A FEW WEAK SHORTWAVES ARE FCST TO PASS BUT
TIMING DIFFERENCES ARE EVIDENT BETWEEN MDLS AND MODEL RUNS. IN
GENERAL SOME WEAK LAKE EFFECT SNOW POSSIBLE AT TIMES MAINLY FAR NRN
ZONES, WITH A CHC FOR SOME SNOW SHOWERS OR FLURRIES WITH ANY WEAK
SHORTWAVE THAT PASSES. BOTTOM LINE...COLDER THAN NORMAL WITH
POTENTIAL FOR SOME SNOW SHOWERS AT TIMES MAINLY ACROSS UPSTATE.
&&
.AVIATION...
MVFR CONDITIONS WILL PERSIST THIS MORNING DUE TO CIGS/VSBY IN LIGHT
TO MODERATE RAIN. AS THE PRECIP CHANGES TO SNOW BTW 09Z SYR TO 13Z
AVP CONDITIONS WILL WORSEN DUE TO VSBY RESTRICTIONS WITH WIDESPREAD
IFR CONDITIONS EXPECTED WITH LOCALLY LIFR CONDITIONS. BY MID TO LATE
MORNING MUCH OF THE SNOW SHOWER ACTIVITY WILL END BUT CIGS WILL
PRIMARILY BE IN THE MVFR CATEGORY. BY MID AFTERNOON VFR CONDITIONS
WILL PREVAIL WITH BKN 4K FT CIGS AND LOCALLY MVFR CIGS. AFTER 00Z,
VFR CONDITIONS WILL CONTINUE THROUGH END OF FORECAST PERIOD. RRM
&&
.HYDROLOGY...ARMY CORPS SNOW SURVEYS SHOW THE HIGHEST WATER
EQUIVALENTS ARE IN THE UPPER REACHES OF THE LACKAWANNA RIVER BASIN
WHERE THIS MORNINGS SAMPLES SHOW 1.8 TO 2.2 INCHES OF WATER. THE
REST OF THE UPPER BASIN HAS .5 TO 1.5 INCHES OF SNOW. SNOWPACK
AROUND THE OFFICE AT 1700 FT MSL WAS 1.6 WATER EQUIVALENT YESTERDAY
AND 0.6 THIS MORNING. OUR OFFICE SNOWPACK DENSITY RATIO IS CURRENTLY
AT 0.35 AND CONTINUES THE SLOW RELEASE OF WATER. OUR CURRENT RIVER
FORECASTS HAVE AN INPUT OF AN INCH BASIN AVERAGE QPF. EXPECT THIS
1-INCH BASIN AVERAGE TO BE ON THE HIGH END OR UPPER BOUNDARY FOR THE
FRONTAL RAINFALL AMOUNTS TONIGHT. THIS AMOUNT OF PRECIP AND SNOWMELT
CAUSES MAINLY MINOR FLOODING FOR OUR MOST OF OUR SUSQUEHANNA RIVER
FORECAST POINTS FROM BAINBRIDGE TO WILKES-BARRE. IN THE CHEMUNG
BASIN THESE AMOUNTS OF RAIN AND SNOWMELT BRING NEAR TO BUT NOT OVER
FLOOD STAGE RISES AT CAMPBELL AND ELMIRA. NO PROBLEMS ARE
ANTICIPATED ON THE MAINSTEM UPPER DELAWARE RIVER. THE FLOOD WATCH
WILL BE CONTINUED FOR NOW BUT WILL REEVALUATE THE HYDRO SITUATION
CLOSELY WITH EACH MARFC RIVER FORECAST PACKAGE. JFC
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH UNTIL 10PM FRI ALL ZONES.
.PA...FLOOD WATCH UNTIL 10PM FRI ALL ZONES.
&&
Hazardous weather outlook, Jan 14, 4:05 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EST FRI JAN 14 2005
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
405 AM EST FRI JAN 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
A POWERFUL COLD FRONT IS EXITING THE REGION THIS MORNING. THE MAIN
THREAT IN ITS WAKE IS FOR A BRIEF PERIOD OF FROZEN WATER ON THE
ROADWAYS THIS MORNING...AND FOR FLOODING DUE TO SNOW MELT RUNOFF AND
PREVIOUS RAINFALL.
FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL MAIN STEM POINTS. PLEASE
REFER TO THE ALBFLWBGM FOR MORE INFORMATION.
THERE IS THE POTENTIAL FOR A LAKE EFFECT SNOW BAND TO DEVELOP
TONIGHT. AT THIS POINT IT APPEARS THE BAND WILL SKIRT NORTHERN
ONEIDA COUNTY. EARLY INDICATIONS SUGGEST THE BAND WILL DROP ABOUT AN
INCH OF SNOW BASED ON ITS FORECAST POSITION. HOWEVER IF THE BAND
DROPS A LITTLE FARTHER SOUTH...ACCUMULATIONS WILL INCREASE. WILL
CONTINUE TO MONITOR.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER ANTICIPATED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
PADAVONA
In the hours before
Special weather statement, Jan 14, 6:20 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 AM EST FRI JAN 14 2005
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141500-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
620 AM EST FRI JAN 14 2005
...A RAPID FREEZE UP OF AREA ROADS POSSIBLE THIS MORNING...
A STRONG COLD FRONT MOVED THROUGH THE REGION EARLY THIS
MORNING...USHERING IN MUCH COLDER TEMPERATURES AND SNOW SHOWERS.
RUNOFF FROM SNOW MELT YESTERDAY AND RAIN LAST NIGHT HAS LEFT A LOT
OF WATER ON AREA ROADWAYS. THIS WATER IS RAPIDLY FREEZING AS THE
COLDER AIR MOVES IN.
PEOPLE TRAVELLING ON ROADWAYS ACROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS MORNING SHOULD USE CAUTION WHEN DRIVING AND BE ON
THE LOOKOUT FOR POSSIBLE BLACK ICE. SLOW DOWN...ROAD CONDITIONS
MAY CHANGE RAPIDLY WITHOUT WARNING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/BINGHAMTON.
PADAVONA
Flood, Wyoming
- When
- January 14, 7:27 AM EST to 6:38 PM EST
- Where
- Wyoming forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.400, -76.767
The Tunkhannock Creek at Tunkhannock went over its 11 foot flood stage. The creek at Tunkhannock crested at 13.2 feet at 3:45 PM on the 14th. The high water was due to around 1 inch of water equivalent from snowmelt followed by between 0.75 to 1.50 inches of rain. The snowmelt runoff was mostly on the 13th and 14th. The rain fell from late on the 13th into the morning of the 14th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, January 14, 2005$500,000 · F2 · 1 event
- Flood in California, January 14 to 16, 2005$10 million · 1 event
- Tornadoes and Damaging Winds in Virginia, January 14, 2005$48,000 · F1 · 6 events
- Debris Flow in Pennsylvania, January 14, 2005$50,000 · 1 event
- Cold in Minnesota, January 14 to 16, 200515 events
- Flash Flood and Flooding in Virginia, January 14, 200550 kt wind · 13 events
- Cold in Montana, January 14, 200510 events
- Lightning Strike in Florida, January 14, 20051 injured · 1 event
- Tornado and Damaging Winds in North Carolina, January 14, 2005F0 · 8 events
- Cold in Wisconsin, January 14 to 16, 20058 events
- Flooding and Damaging Wind in Maryland, January 14, 200550 kt wind · 8 events
- Flash Flooding and Flooding in Virginia, January 14 to 16, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435087.